Funnel Cloud, Gallatin
- When
- April 25, 12:38 PM MST to 1:00 PM MST
- Where
- Gallatin County, 0.69 mi N of Manhattan
- Reported by
- Broadcast Media
- Coordinates
- 45.860, -111.330
Broadcast media posted a Facebook story with a funnel cloud picture.
On April 25th, 2017, low-level convergence along a stationary front oriented roughly north-to-south near I-15 and upper-level divergence ahead of an approaching shortwave trough from the west contributed to the development of numerous showers and thunderstorms over North-Central MT. Some of these thunderstorms produced large quantities of small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
On April 25th, 2017, low-level convergence along a stationary front oriented roughly north-to-south near I-15 and upper-level divergence ahead of an approaching shortwave trough from the west contributed to the development of numerous showers and thunderstorms over North-Central MT. Some of these thunderstorms produced large quantities of small hail. One storm in particular produced up to nickel-size hail that accumulated to several inches along I-15 near Dutton, MT. Early in the evening, a low-topped supercell prompted a severe thunderstorm warning for south-central Cascade County, well south of Great Falls. However, this warning did not verify.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 25, 11:00 AM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1200 PM MDT Tue Apr 25 2017 .UPDATE... Numerous light showers and areas of rain continue to drift east across N-central MT. Low clouds are producing areas of dense fog, especially at elevations above around 3500 feet. Snow continues over far southwest Montana, generally at and above mountain pass level. Web cams indicate roads remain wet. The winter weather advisory in effect for this are remains in effect, but remains set to expire at noon. Short term model guidance indicates another band of rain showers expected to develop later this afternoon across N-central MT, associated with the shortwave trough presently located upstream over the Canadian Rockies. Updated the forecast to add widespread mid-elevation fog, and raised POPs/QPF over N-central MT this afternoon. PN && .AVIATION... Updated 1800Z. Abundant moisture for widespread cloudiness through the period as several waves ripple through the area. CIGS should tend toward VFR or MVFR, but lower CIGS are possible at times. In addition, periods of rain showers, mountain snow showers, and mountain obscuration are expected. Isolated thunderstorms are possible this afternoon and early evening, but confidence in a storm impacting an aerodrome is low. Britton && .PREV DISCUSSION... /ISSUED 535 AM MDT Tue Apr 25 2017/ Today through Wednesday...Mostly cloudy skies will persist across the CWA and snow levels should continue to fluctuate between roughly 5000 and 6000 feet MSL. As one shortwave trough exits Southwest MT to the south and east this morning, bands of steadier snow should diminish over that area by late morning. The winter weather advisory until noon today for southern Gallatin County was expanded to include southern Madison and Beaverhead counties, including Raynolds Pass and Monida Pass. Slick, snow-covered roadways should linger in these areas this morning. Another shortwave trough will skirt the international border and Hi-Line today as it also moves generally southward and eastward. Accordingly, scattered showers are expected with the passage of this disturbance, especially over North-Central MT. In addition, isolated thunderstorms are possible late this morning through early evening and may move slowly once again, resulting in localized swaths of heavier rainfall. Subtle shortwave high pressure ridging and boundary layer stabilization via nocturnal cooling should result in drier weather later this evening into Wednesday morning. Thereafter, the potential for scattered showers and isolated thunderstorms will increase late Wednesday morning through afternoon as another disturbance overspreads the CWA from the west. Near-normal lows and slightly below-normal highs are expected through Wednesday. Jaszka Wednesday night through Tuesday...An overall unsettled weather pattern will reside over the region during the extended period. Light rain from Wednesday afternoon will continue through Wednesday night. The rain could change to snow by Thursday morning at lower elevations. However, the latest models indicate some precipitation to continue into the day on Thursday, but some breaks in the precipitation are possible, especially along/west of I-15. Scattered/likely areas of precipitation will then continue Thursday night through Monday, with the lowest chance for precipitation being Sat/Saturday night. By Tuesday of next week, the GFS model progs a fairly deep upper level trof of low pressure to develop over the region, resulting in a fairly good spring snowstorm over Central MT. However, it is too early to feel confident in this storm at this time. Otherwise cool afternoon temperatures on Thursday and Friday will warm a touch over the weekend, only to cool a bit by next Tuesday. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 48 33 54 36 / 30 30 40 60 CTB 44 31 51 35 / 60 40 50 60 HLN 53 35 55 36 / 30 20 40 70 BZN 48 31 53 34 / 80 20 50 90 WEY 39 21 40 27 / 90 30 60 90 DLN 48 33 51 32 / 40 10 50 80 HVR 49 32 54 36 / 20 30 40 50 LWT 45 30 50 33 / 40 50 60 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon MDT today Beaverhead... Gallatin...Madison. && weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
120 PM MDT TUE APR 25 2017
MTZ012-049-252000-
Cascade-Eastern Teton-
120 PM MDT TUE APR 25 2017
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN TETON AND
NORTHWESTERN CASCADE COUNTIES...
At 119 PM MDT, radar indicated several thunderstorms were located
along a line extending from 7 miles west of Dutton to 11 miles
southwest of Cascade. Movement was east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Cascade, Dutton, Fort Shaw, Fort Shaw, Power, Tower Rock State Park,
Collins, Ulm, Vaughn, First Peoples Buffalo Jump State Park, Simms
and Sun River.
LAT...LON 4703 11137 4705 11176 4714 11178 4714 11187
4716 11192 4792 11198 4796 11144
TIME...MOT...LOC 1919Z 271DEG 16KT 4786 11188 4713 11185
mpjThe Great Falls radar (KTFX), 178 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
2 funnel cloud, 2 hail. Local standard time, as filed.
Broadcast media posted a Facebook story with a funnel cloud picture.
Reported and Facebook Live video streaming of dime to nickel sized hail covering road at least an inch deep. Cars pulling off of road with at least one car in a ditch.
Facebook post of a funnel cloud near Logan. Time estimated based on radar.
Media relayed report of 5 to 6 inches of hail north of Dutton. Hail size estimated based on previous reports.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696301, 696303, 696302, 696304.